breed

Hormone Replacement Poisoning in Dogs

Toxicosis with Hormone Replacement Medidogions in Dogs

Hormone replacement therapy (HRT) is used in various forms by many women, including creams, gels, sprays and patches. However, accidental exposure of dogs to these hormone replacement products can cause serious illness. Dogs are easily poisoned by these products.

Hormone replacement products can also be poisoning to cats. If you would like to learn how they affect cats, please visit this page in the petMD health library.

Symptoms and Types

Symptoms associated with hormone replacement poisoning will vary depending on the sex of the dog.

  • Female Dogs – Signs similar to being in heat, including a swollen vulva and bloody discharge will be present in female dogs experiencing HRT toxicity, even if spayed.
  • Male Dogs – Extreme attraction to female dogs as well as the possibility of swollen mammary glands (breasts) and abnormally small penis. In unaltered dogs, testicular atrophy (shrinking of the testicles) may also occur.
  • Hair loss may occur in both male and female dogs.

There is also concern that prolonged exposure to HRT products could cause bone marrow suppression leading to aplastic anemia (a severe blood disease) and possibly mammary tumors (breast cancer.)

Causes

Hormone replacement therapies are used in women to replace estrogen and treat symptoms of menopause such as hot flashes, mood swings and bone loss. HRT medications are commonly supplied as creams, gels, sprays or patches. Women are often advised to apply the medication to the wrists, inner elbows, or legs.

Dogs typically become exposed by licking the HRT medication from a woman’s skin. They may also be exposed by chewing on or licking discarded patches.

Diagnosis

Diagnosis relies on the appearance of expected clinical signs and known (or suspected) exposure to an HRT product. Estrogen levels can also be measured in the blood to confirm the diagnosis, if necessary.

 
1/2
  Next >